Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 203, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2007, 10:32 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2007, 10:32 PM CDT (03:32 UTC)
- Expired
- Aug 10, 2007, 11:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 198 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 10:35 PM CDT | TSTM WND GST 60 | 8 Ne Gregory, SD | SEVERAL 4 TO 5 INCH DIAMETER TREE LIMBS DOWN. |
| Aug 10, 10:55 PM CDT | TSTM WND GST 60 | 7 Sw Platte, SD | NUMEROUS 3 INCH DIAMETER BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 2545 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 110333 SVRFSD SDC023-053-110400- /O.NEW.KFSD.SV.W.0203.070811T0332Z-070811T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 PM CDT FRI AUG 10 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES WEST OF PLATTE...OR ABOUT 29 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLATTE AROUND 1055 PM CDT... THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4346 9944 4328 9941 4333 9875 4351 9880 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 10, 9:30 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT FRI AUG 10 2007 .DISCUSSION... OUTFLOW FROM EARLY/MID AFTN CONVECTION PUSHED WELL THRU ERN NEBRASKA WITH MUCH MORE STABLE AIR POOL NOW SITTING ACRS SERN SD. AS STORMS MOVED BY TO S LATE AFTN AT KFSD...ACTUALLY RESULTED IN MIXING TO WARMEST TMPS OF DAY AS RAIN DISSIPATED UNDER FULL CLOUDINESS JUST AFTER 4 PM. SIMILAR WITH STORM RECENTLY AT KICR...WHICH SAW A 14F DROP IN DWPT AS STORM PASSED JUST S WITH A MORE MODEST RISE IN TMP. CHALLENGE FOR THE EVENING IS INDEED DEFINING CONVECTIVE THREAT ACRS THE AREA...AS SCATTERED SUPERCELLS HAVE PERSISTED THRU CNTRL DKTS AND WRN NEBRASKA. BIG QUESTION OF THE NIGHT IS HOW EFFECTIVELY THE STORMS WILL BECOME ELEVATED AS THEY HEAD INTO A LESSER QUALITY AIRMASS. 00Z RAOB FROM ABR DOES NOT LOOK VERY GOOD...BUT THERE IS POTENTIAL IF MOISTURE IN LOW LVLS CAN BECOME DEEPER PER OAX RAOB...WHICH GETS SOME DECENT INSTABILITY ROOTED CLOSE TO 800 HPA WITH ELEVATED CINS DROPPING TO 30-50 J/KG. SO FAR...STORM HAVE REMAINED IN BACK ACRS CNTRL SD WHERE MORE SFC BASED AND IN THE BETTER MOISTURE TRANSPORT AXIS...BUT LLJ IS EXPECTED TO VEER/INCREASE IN THE NEXT 3-6H. HAVE RECENTLY SEEN SOME INCREASE IN THE LLJ AT NLG PROFILER AS WELL AS REGIONAL VWP TOWARD THE 30-40 KT RANGE ARND 850 HPA. WOULD EXPECT THAT MOST OF THE CONVECTION OVERNIGHT WOULD OCCUR N OF A YKN/FSD/MWM LINE... SHIFTING FOCUS RAPIDLY TO ELEVATED DEVELOPMENT ALG MID LVL INSTABILITY GRADIENT ECNTRL SD TO SW MN. UPDATED GRIDS SEVERAL HOURS AGO TO MINIMIZE EVNG PCPN THREAT... AND SPREAD ACTION SLOWLY IN FM W. WL CERTAINLY CONTINUE TO WATCH AND MAKE ADJUSTMENTS LATER THIS EVENING AS DIAGNOSIS OF WHETHER WRN ACTION CAN BECOME ELEVATED BEFORE DIURNAL CYCLE HURTS IT TOO MUCH. && .AVIATION... CONVECTIVE THREAT...AT LEAST ISOLATED CONVECTION TO CONTINUE THROUGH MUCH OF NIGHT WITH DEVELOPING LOW LEVEL JET EXPECT TO FUEL DYNAMICS FROM PASSING SHORTWAVE TONIGHT...MAINLY IN AREAS SHOULD BE ENOUGH MIXING TO CURTAIL FOG DEVELOPMENT TONIGHT...AND CIGS/VSBYS SHOULD GENERALLY REMAIN VFR...EVEN IN THE VICINITY OF THUNDERSTORMS...WITH THE EXCEPTION OF MVFR CONDITIONS IN LOCALLY HEAVY DOWNPOURS...AND PERHAPS A LITTLE MVFR FOG ARND THE KSUX AREA. VFR ACROSS AREA AFTER 13Z. && .PREV DISCUSSION... WARM NIGHT AHEAD WITH LOCALLY HIGH DEWPOINTS...LINGERING CLOUD COVER...AND CONTINUED SOUTHEAST WINDS. MAIN FORECAST CHALLENGE REMAINS PRECIPITATION CHANCES OVERNIGHT WITH SW PUSHING THROUGH. EXPECT MAIN SEVERE THREAT TO REMAIN NORTH OF CWA...WITH AIRMASS RELATIVELY COOL AND FLOW ORIGINATING OFF THE RAIN COOLED AIRMASS. OF COURSE...WILL DEPEND ON HOW QUICKLY WESTERN CWA CAN RECOVER. MODELS IN RELATIVE AGREEMENT ON PLACEMENT AND TIMING...BUT NAM GETS A LITTLE MORE EXCITED ON QPF. WAVE LOOKS CONVECTIVE...SO HAVE GONE WITH ISOLD TSTMS DISSIPATING BY MORNING...WITH HIGHER COVERAGE IN SW MN. HAVE LEFT OUT POPS AFTER 12Z...BUT MAY NEED TO BE MONITORED FOR LINGERING SHRA IN ERN CWA. CLOUDS WILL CLEAR AND LOOKS TO BE A WARM AND SULTRY DAY TOMORROW AS A WEAK COLD FRONT SLIDE THROUGH THE AREA. RIGHT NOW...ATMOSPHERE LOOKS TO REMAIN CAPPED AND THE FRONTAL PASSAGE WILL BE DRY. MODELS ARE SUGGESTING THE FRONT WOULD MAKE IT DOWN TO SOUTHERN NEBRASKA BEFORE LIFTING BACK NORTH EARLY NEXT WEEK. 850 MB FORECASTED TEMPS ARE SLIGHTLY COOLER THAN PREVIOUSLY EXPECTED...AND HAVE LOWERED HIGHS SLIGHTLY FOR TOMORROW. WITH THAT SAID...STILL FORECASTING HEAT ADVISORY CONDITIONS ALONG AND SOUTH OF A LINE FROM VERMILLION TO STORM LAKE. WITH CONDITIONS BEING ON THE CUSP OF ADVISORY LEVELS...WILL ALLOW NEXT SHIFT A CHANCE TO RE-EVALUATE BEFORE ISSUING. EAST TO NORTHEAST FLOW WILL REMAIN OVER THE FORECAST AREA ON SUNDAY NORTH OF THE FRONT. WITH THIS UNFAVORABLE WIND DIRECTION FOR MIXING AND THE COOLER TEMPS ALOFT...HAVE TRENDED HIGHS BACK BUT NEXT SHIFT MAY NEED TO CONTINUE THE TREND. FRONT LIFTS BACK TO THE NORTH ON SUNDAY NIGHT INTO MONDAY AS A WARM FRONT. WARM AIR ADVECTION ON SUNDAY NIGHT INTO MONDAY MAY KICK OFF SOME THUNDERSTORMS. BEST CHANCES FOR THUNDERSTORMS LOOK TO BE ACROSS EASTERN PORTIONS OF CWA. WITH 850 MB TEMPS WARMING INTO THE UPPER 20S...COULD BE A DOWNRIGHT HOT DAY DEPENDING ON CLOUD COVER. ANOTHER COLD FRONT LOOKS TO MAKE ITS WAY THROUGH THE AREA MONDAY NIGHT INTO TUESDAY MORNING. THIS FRONT LOOKS TO HANG AROUND THE SOUTHERN EDGE OF THE CWA...AND WITH THE RIGHT REAR QUADRANT OF THE 130+ KNOT JET STREAK TO THE NORTH ENHANCING THE LIFTING POTENTIAL AS A SERIES OF SHORTWAVES TRAVERSE THE CWA. HAVE INCREASED POPS SOME ON WEDNESDAY. THEREAFTER SURFACE HIGH PRESSURE BUILDS INTO THE REGION AND HAVE KEPT THE REMAINDER OF THE FORECAST DRY WITH NEAR NORMAL TEMPERATURES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/JL/BT/GH
Hazardous weather outlook, Aug 10, 5:52 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 552 PM CDT FRI AUG 10 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 552 PM CDT FRI AUG 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS LOCATED OVER WESTERN SOUTH DAKOTA THIS EVENING WILL MOVE EAST. A FEW STORMS MAY REACH HURON...CHAMBERLAIN AND GREGORY AROUND 9 PM. THE THREAT FOR STORMS WILL THEN CONTINUE TO THE NORTHEAST...PRIMARILY AFTER MIDNIGHT...AROUND BROOKINGS AND MARSHALL. ALONG AND WEST OF THE JAMES RIVER...AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH WINDS TO 65 MPH AND QUARTER SIZE HAIL. EAST OF THE JAMES RIVER AND NORTH OF I-90...ISOLATED SEVERE HAIL TO QUARTER SIZE WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH 105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID TO LATE AFTERNOON. THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT CAN DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT EAST OF THE JAMES RIVER AND NORTH OF I-90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, Aug 10, 5:13 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL MARTY 42.99N 98.43W
08/10/2007 M1.00 INCH CHARLES MIX SD TRAINED SPOTTER
0130 PM HAIL GEDDES 43.25N 98.70W
08/10/2007 E0.75 INCH CHARLES MIX SD TRAINED SPOTTER
VERY HEAVY RAIN ACCOMPAINED THE HAIL.
0148 PM HAIL 6 SW ARMOUR 43.26N 98.43W
08/10/2007 E1.00 INCH CHARLES MIX SD AMATEUR RADIO
0149 PM HAIL 2 NE LAKE ANDES 43.18N 98.51W
08/10/2007 E1.00 INCH CHARLES MIX SD LAW ENFORCEMENT
GROUND WHITE WITH QUARTER SIZE HAIL
0155 PM HAIL 4 SW ARMOUR 43.28N 98.40W
08/10/2007 E1.00 INCH CHARLES MIX SD LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL
0210 PM HAIL 10 N AVON 43.15N 98.06W
08/10/2007 E0.88 INCH BON HOMME SD PUBLIC
DIME TO NICKEL SIZE HAIL
0215 PM HAIL 4 SW TRIPP 43.18N 98.02W
08/10/2007 E0.75 INCH HUTCHINSON SD PUBLIC
0218 PM HAIL 5 S TRIPP 43.15N 97.97W
08/10/2007 E1.00 INCH BON HOMME SD PUBLIC
DIME TO QUARTER SIZE HAIL
0229 PM HAIL 7 W SCOTLAND 43.15N 97.86W
08/10/2007 E0.75 INCH BON HOMME SD PUBLIC
PENNY SIZE HAIL MADE GROUND WHITE
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 44 min |
| Aug 10, 11:30 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 30 min |
| Aug 11, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 50 min |
| Aug 11, 12:51 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 24 min |
| Aug 11, 2:51 AM CDT | High Wind Warning | FSD | Lincoln, Minnehaha | 69 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.